Florida, 2004

Damaging Wind in Florida, July 2, 2004

July 2, 2004 · NWS JAX · 1 event in 1 county or zone

Large trees down blocking road

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Large trees down blocking road

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT FRI JUL 2 2004

.SHORT TERM...LATEST DATA FROM GOES SOUNDING AND VIS IMAGERY SHOWS
PLENTY OF INSTABILITY BUT NOT MUCH DEEP CONVECTION AS OF YET. SOME
NVA EARLY ON AND SLIGHTLY DRIER AIR AT SFC THAN YESTERDAY MAY BE
RESPONSIBLE FOR THE LATE CONVECTIVE DEVELOPMENT TODAY. HOWEVER...WILL
SEE MORE CONVECTION DEVELOP NEXT COUPLE OF HOURS ALONG THE E COAST
SEA BREEZE WHICH IS MOVING CLOSER TO INTERSTATE 95. LAPS CAPE ON THE
ORDER OF 2500-3000 J/KG. PREVAILING FLOW IN MID LEVELS FROM THE W AT
ABOUT 10 KT WILL PUSH MOST OF THE CONVECTION TOWARD THE COAST THIS
AFTN AND EVENING. AGAIN FOR SAT...SOME WEAK FORCING ALOFT TO GENERATE
EARLY AFTN CONVECTION ALONG WITH DAYTIME HEATING TO RESULT IN HIGH
CHANCE POPS...BEST SHOT CENTRAL AND SRN ZONES. PWATS MAY DROP ABOUT A
TENTH AS DEEP LAYER MOISTURE SHIFTS A LITTLE FURTHER NEWD THUS POPS
LOWERING TO NEAR 50%. ON SUN...PWATS MAY DROP A LITTLE FURTHER TO
AROUND 1.7 INCHES BUT TAIL END OF SHORTWAVE SHOWN BY ETA AND GFS MAY
BE ABLE TO KICK START CONVECTION AND SO CONTINUING 40-50% CHANCE POPS
LOOKS GOOD. HIGHER POPS LOOK MORE REASONABLE FOR FL PORTION OF CWA.
ALSO...TEMPS WARMING SLIGHTLY TO AROUND -6 C AT 500 MB WILL
COUNTERACT HIGHER CONVECTIVE COVERAGE THAN PREVIOUS DAYS. FOR MON...
WEAKER DYNAMICS ALOFT AND LOWER MEAN RH LEVELS ARGUE FOR SHAVING OFF
POPS ANOTHER 10%. AVERAGE MAX TEMPS EACH DAY SHOULD BE ON A GRADUAL
RISE DUE TO LESS CLOUDINESS/CONVECTION BUT COULD PROMOTE PATCHY
RADITIAIONAL FOG IN THE EARLY MORNING. SEVERE POTENTIAL FOR STORMS
REMAINS LOW DUE TO LACK OF STRONG FORCING ALOFT AND RELATIVELY HIGH
WET BULB HEIGHTS.

.LONG TERM (TUE-FRI)...RIDGE FROM SFC TO MID LEVELS REMAINS OVER THE
REGION TUE AND WED WITH LIGHT STEERING FLOW AND SUBSIDENCE. THIS
ARGUES FOR ONLY 30-40% POPS WITH STILL ADEQUATE MOISTURE TO WORK
WITH. MEAN LAYER RIDGE BEGINS TO WORK GRADUALLY NWD THU AND FRI AS
MID-LEVEL TROUGHING OVER THE NRN CONUS MOVES FROM THE GREAT LAKES
REGION TO THE NEW ENGLAND AREA. GUIDANCE POPS AND ENSEMBLES SUGGEST
30-40% POPS AGAIN. BEST CHANCES FOR AFTN CONVECTION MAY SHIFT TOWARD
INLAND AREAS BY FRI AS LOW LEVEL FLOW BECOMES SE AND E. TEMPS MAY BE
TOPPING OUT IN THE MID 90S SOME AREAS DURING THE WEEK THANKS TO HIGH
PRES RIDGE ALOFT.
&&

.MARINE...SW WINDS WITH RIDGE S OF THE AREA DURING THE PERIOD. SEAS
REMAINING AROUND 2 FT. NO HEADLINES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 72 90 72 92 / 20 50 20 40
SSI 75 88 75 89 / 30 40 20 40
JAX 72 91 72 91 / 30 50 20 50
SGJ 75 89 74 88 / 30 50 20 40
GNV 71 91 71 90 / 20 50 20 50
OCF 72 91 72 91 / 20 50 20 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ARS/MZ/MH
Hazardous weather outlook, Jul 2, 10:45 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT FRI JUL 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1145 AM EDT FRI JUL 2 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING
AND SEABREEZES WHICH WILL LEAD TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS. THUNDERSTORMS WILL BE MOVING TO THE EAST AROUND 10 MPH
WHICH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SEVERAL OF
THESE STORMS WILL BE MOVING TOWARD THE EAST COAST AND INTO THE
NEARSHORE ATLANTIC WATERS AS WELL. STORMS SHOULD BE FORMING SHORTLY
AFTER THE NOON HOUR AND CONTINUE UNTIL AT LEAST 10 PM TONIGHT.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40
MPH...AS WELL AS FREQUENT LIGHTNING AND UP TO 2 TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS/ARS

In the hours before

Special weather statement, Jul 2, 5:34 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
634 PM EDT FRI JUL 2 2004

GAZ162-163-022315-
CLINCH GA-ECHOLS GA-
634 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND ECHOLS
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 715 PM
EDT...

AT 634 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ECHOLS COUNTY...OR ABOUT 14 MILES
NORTHEAST OF STATENVILLE...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 715 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 2, 5:49 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT FRI JUL 2 2004

FLZ032-033-037-022330-
CLAY FL-PUTNAM FL-ST. JOHNS FL-
649 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY...ST. JOHNS
AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 730 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF
PICOLATA...OR ABOUT 12 MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND GREEN COVE SPRINGS...PICOLATA...BAKERSVILLE...GUANA
RIVER STATE PARK AND DURBIN THROUGH 730 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 2, 5:58 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 PM EDT FRI JUL 2 2004

GAZ153-154-022330-
COASTAL GLYNN GA-INLAND GLYNN GA-
658 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 730 PM EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTH OF EVERETT TO 4 MILES EAST OF THALMANN TO 12 MILES
SOUTHWEST OF DOCK JUNCTION...MOVING EAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND THALMANN...EVERETT...
DOCK JUNCTION...BOYS ESTATE...COUNTRY CLUB ESTATES...BRUNSWICK...
ST. SIMONS AND LITTLE ST. SIMONS ISLAND THROUGH 730 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 6:12 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
712 PM EDT FRI JUL 2 2004

GAZ165-166-030000-
COASTAL CAMDEN GA-INLAND CAMDEN GA-
712 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM EDT...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF DOVER BLUFF TO 4 MILES SOUTHWEST OF COLESBURG TO
4 MILES NORTHWEST OF KINGS FERRY...MOVING SOUTHEAST AT 15 MPH. THIS
LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WOODBINE...WAVERLY...COLESBURG...KINGS FERRY...DOVER BLUFF...
KINGSLAND...HARRIETTS BLUFF AND KINGS BAY BASE THROUGH 800 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 6:22 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
722 PM EDT FRI JUL 2 2004

FLZ024-GAZ164-030000-
CHARLTON GA-NASSAU FL-
722 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN NASSAU AND
SOUTHERN CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES WEST OF HILLIARD...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
HOMELAND...FOLKSTON AND HILLIARD THROUGH 800 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Jul 2, 7:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
800 PM EDT FRI JUL 2 2004

FLZ024-025-030045-
DUVAL FL-NASSAU FL-
800 PM EDT FRI JUL 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
845 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES EAST OF HILLIARD TO 4 MILES NORTHWEST OF CALLAHAN TO
BRYCEVILLE...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND HILLIARD...BRYCEVILLE...
CALLAHAN...NASSAU VILLAGE-RATLIFF...YULEE...RIVERSIDE...ORTEGA AND
OCEANWAY THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
July 2, 7:35 PM EST
Where
Nassau County, Yulee
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.633, -81.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403644.